Kansas, 2021Damaging Wind in Kansas, August 27, 2021
August 27, 2021 · NWS TOP · 1 event in 1 county or zone
There was one report of damage from a suspected microburst in Republic County during the afternoon on 8/27.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
There was one report of damage from a suspected microburst in Republic County during the afternoon on 8/27.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Aug 27, 2:36 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Aug 27, 2:36 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
336 PM CDT Fri Aug 27 2021
.DISCUSSION...
Issued at CDT Fri Aug 27 2021
Late this afternoon, an upper trough was located across the
central Rockies. A downstream upper level ridge axis extended from
the southeast US north-northwest into the southern Great Lakes.
At the surface a weak sfc trough axis extended from south central
NE southwest into southeast CO. There may be enough convergence
along this sfc trough axis to provide ascent for a few isolated
thunderstorms. The effective shear will be weak but MLCAPES will
be 100-1500 J/KG, so any pulse storm may produce gusty winds. I
placed a 20 POP across the northwest counties, in case isolated
storms managed to develop. The FV3 CAM does forecast a weak line
of storms developing across Republic CO after 20Z. The HRRR
develops isolated storms across northwest and west central KS. The
main synoptic front has lifted northward across central ND.
Tonight, any storm that manages to develop in the northwest counties
will dissipate after sunset.
Saturday through Sunday night, The upper level trough across the
central Rockies will lift east-northeast across the northern and
central Plains. Stronger low-level CAA across the northern Plains
will cause the surface front to shift southward across SD and
into north central NE during the afternoon hours. Several CAMs
show a line of storms developing along the front, then shifting
southeast across southern NE during the evening hours and into
north central KS after Midnight. If these storms can keep their
intensity, there might be a few damaging wind gusts within the
line of te storms. However, the effective shear will weaken below
20 KTS once this line moves into north central KS and the outflow
may outrun the line of storms causing the line to weaken. At this
time SPC has a marginal risk out for portions of north central KS
in case the line can hold together as it moves southeast across
north central KS after Midnight into early Sunday morning . It
looks as if the line of storms will continue to weaken and most
CAMs show the line of storms falling apart across the central
counties of the CWA during the morning hours of Sunday. Highs on
Saturday will range from the lower to mid 90s with heat indices
around 100 degrees.
Thunderstorm chances on Sunday will dependent on where the
outflow boundary/front ends up during the afternoon hours. The 3KM
NAM shows the front shifting south of the CWA during the
afternoon hours. If this were to occur the better chance for
thunderstorms will develop across south central and southeast KS.
If the front is slower and stalls out across the CWA as forecasted
by the ECMWF and GFS, then thunderstorm chances will increase
across the CWA. HOwever, the effective shear will be weak, around
10 KTS, so I'm not expecting any of the storms to be severe. The
H5 trough will lift northeast across the Great Lakes States.
Hurricane Ida will make landfall across the central LA coast late
Sunday night. Highs on Sunday will be a bit cooler with mid 80s
along the NE border to lower 90s south of I-70
Monday through Thursday, An upper level trough will move into the
northwestern US as the Hurricane becomes an extra tropical upper
low. An upper level ridge will amplify northward across the southern
and central Plains Tuesday into Thursday. Expect a slight warm up
with highs back into the lower to mid 90s. The H5 trough across the
northwestern US will move east across the northern and central
Plains, as it passes north of the CWA, a weak surface
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1215 PM CDT Fri Aug 27 2021
VFR conditions will continue for the next 24 hours. Low level wind
shear will increase to 20-25 knots from 0400z Sat to 1400z Sat.
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
DISCUSSION...Gargan
AVIATION...Gargan
Hazardous weather outlook, Aug 27, 2:25 PM CST, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
325 PM CDT Fri Aug 27 2021
KSZ008>012-020>024-026-034>040-054>056-058-059-282030-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
325 PM CDT Fri Aug 27 2021
This hazardous weather outlook is for east central...north
central and northeast Kansas.
.DAY ONE...Tonight
There will be a slight chance for thunderstorms this afternoon and
early evening across portions of north central KS.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Thunderstorms will be possible late Saturday night across north
central KS. Some of these storms may be strong to severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at...
http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Aug 27, 3:11 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
411 PM CDT Fri Aug 27 2021
KSZ008-009-272215-
Republic-Washington-
411 PM CDT Fri Aug 27 2021
...Strong thunderstorms will impact portions of Republic and
northwestern Washington Counties through 515 PM CDT...
At 411 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Narka to 4 miles south of Formoso.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Belleville, Scandia, Courtland, Norway, Munden, Narka and Mahaska.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4000 9707 3965 9784 3966 9793 3986 9793
4000 9759
TIME...MOT...LOC 2111Z 241DEG 22KT 3992 9744 3971 9800
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BaergSpecial weather statement, Aug 27, 4:11 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
511 PM CDT Fri Aug 27 2021
KSZ008-272245-
Republic-
511 PM CDT Fri Aug 27 2021
...A strong thunderstorm will impact portions of northwestern
Republic County through 545 PM CDT...
At 511 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Lovewell State Park, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Republic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4000 9763 3983 9793 4000 9793
TIME...MOT...LOC 2211Z 227DEG 19KT 3991 9794
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
BaergThunderstorm Wind, Republic
- When
- August 27, 4:15 PM CST to 4:16 PM CST
- Where
- Republic County, 3.83 mi SW of Warwick
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.960, -97.930
Microburst wind blew the roof off of a large farm equipment shelter. Wind estimated around 75 mph.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, August 27 to 31, 2021$11 million · EF1 · 29 events
- Rip Current in South Carolina, August 27, 20211 death · 1 event
- Rip Current in Florida, August 27, 20211 death · 1 event
- Damaging Winds and Lightning Strike in Maryland, August 27, 20213 injured · $139,000 · 60 kt wind · 20 events
- Flash Flood and Flooding in Wisconsin, August 27 to 31, 2021$443,000 · 50 kt wind · 9 events
- Flash Flooding and Damaging Wind in Michigan, August 27, 2021$200,000 · 55 kt wind · 3 events
- Flash Flooding and Damaging Wind in Wisconsin, August 27 to 28, 2021$62,000 · 51 kt wind · 4 events
- Damaging Wind in Michigan, August 27, 2021$50,000 · 61 kt wind · 1 event
- Flash Flood and Damaging Winds in Pennsylvania, August 27, 2021$32,000 · 52 kt wind · 5 events
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, August 27 to 28, 202152 kt wind · 27 events
- Damaging Winds in Virginia, August 27, 2021$28,000 · 50 kt wind · 4 events
- Damaging Winds in Ohio, August 27, 2021$23,000 · 50 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 979661.